After weeks of having bad cold symptoms and laryngitis, I was diagnosed with GERD. I was worst at night, having to sit up all night, because of an extremely runny nose and coughing and choking on the discharge in my throat. I currently take 40 mg nexium before breakfast and dinner, for about 2 months now. Yesterday, I forgot to take the morning nexium. By noon, I was having a full blown "allergy" attack. Now I can remember winter evenings when I had an "allergy" attack without identifying an allergen. I have had seasonal allergies all my life, but have been generally ok during winter. Is it possible for GERD to cause an allergy attack? Or is reflux coming up and getting into my sinuses? Could something else be happening?
No CT of the sinuses hs been done. I previously have thought that it was both allergies and gerd actin separately, but now I am becoming more convinced that they are related. I have been finding research about a connection between food allergies and gerd and am looking for more info for that. I am going to request testing to verify or eliminate that concern.
As long as I take my two nexium every day, I seem to be fine. initially I also took an allergy pill at night to control my symptoms so that I could sleep through the night. At that time, i was also sleeping at about a 30 degree angle. I have been able to eliminate the sloped sleeping (to my husband's enjoyment) and the night time allergy pill. I have also found that I can take gaviscon in lieu of the allergy pill with similar results.
I have serious doubts about the benefit of taking nexium for the rest of my life ( I am in my 50's). I also have concerns that nexium reduces excess acid but it has never been determined if that is actually my problem. I read that the LES valve could be the reason that reflus occurs, hence the reason to elevate the head of the bed for sleep. If that is the reason for the reflux, it seems that correction of the structural problem would be more sensible to taking drugs for a long period of time. Especially, since I read that nexium reduces the intake of calcium and eliminates some of the bacteria in the intestines that is needed for good digestion. I am trying to get a handle on these issues so that I can ask the right questions the next time i see the doctor. I should be seeing him in about 4 to 6 weeks.
I appreciate any insight you can offer.
PS: Are you a doctor or is that just part of your member name?
Some additional info that I forgot to mention. Last summer I had an endoscopy because of occasional blood in my phlegm in the morning. That showed that my esophagus was irritated. two biopsies were taken and came back clean. I was put on prilosec to control the reflux. I never had heartburn, just phlegm in the back of my throat, primarily in the morning when i woke up. I took that until December when my "cold" couldn't be brought under control. I actually was unable to slepp through the night for almost two months. The only other test I have had was by the ENT, who said that the current symptpms wer gerd and changed the meds to nexium. He did a scope of my throat and found nothing unusual.
My GP has run many blood tests and found nothing. He also did an EKG which ws normal.
I think that sums up the pertient medical history.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.